Forensic, General & Medical
Expert Witnesses

Pharmaceutical Neurotoxicants: Syndromes of Hyperthermia


Expert Witness: Wayne H. Grant, PharmD, MBA,- Grant Clinical Consulting LLC
Pharmaceutical neurotoxicants are defined as a drug or drug-like entities due to its own properties or in combination with other drug or drug-like entities illicit an untoward response to its host’s nervous system. Unfortunatley, they can induce syndromes of hyperthermia. Understanding can help minimize morbidity and mortality.

(1) This should be differentiated with the U.S. Food and Drug Administrations (FDA) black box warning for antidepressants and antipsychotics which focus on specific adverse drug effects. Antidepressants “increase the risk of suicidal thinking and behavior in children, adolescents, and young adults (18-24 years of age) with major depressive disorder (MDD) and other psychiatric disorders.” (2) Antipsychotics black box warning states, “elderly patients with dementia-related behavioral disorders treated with antipsychotics are at an increased risk of death compared to placebo.” (3)

The zeitgeist of managing psychiatric disorders is pharmacotherapy. In
FIND MORE ARTICLES
2010, a 10% growth ($1.4 billion) in the use of antipsychotics translated to a total of $16.1 billion. This reflects 56 million prescriptions up 2.1% from 2009 with 90% of spending on the second generation antipsychotics. Antidepressant spending was at $11.6 billion. (4)

Although not clearly understood, syndromes of hyperthermia include anticholinergic, neuroleptic malignant and serotonin syndromes. The differential diagnosis of these syndromes becomes difficult as mixed comorbidities are often present in association with medication management. Key to the presentation of these syndromes is an elevation of core body temperature.

Neuroleptic Malignant Syndrome (NMS)
Associated with antipsychotic abrupt discontinuation or upward titration, neuroleptic malignant syndrome (NMS) is an emergency situation. The key finds include fever, autonomic instability, extrapyramidal symptoms, rigidity, altered mental status. Additionally, laboratory monitoring shows increased creatine kinase, impaired liver function, leukocytosis and altered coagulation studies. (5)

NMS is thought to be due to dopamine depletion in the central nervous system (CNS). The hyperthermia, muscle contractions, altered mental status and autonomic instability stem from specific regions of the brain and spinal cord.

Offending Medications (partial listing)
- Atypical antipsychotics
- Clozapine
- Olanzapine
- Neuroleptics, others
- Haloperidol
- Chlorpromazine
- Tricyclic antidepressants (TCA)
- Imipramine
- Taper/Withdrawal of dopamine antagonists

Treatment
NMS treatment modalities include:
- Dopamine (DA) agonist apomorphine treats NMS and is also 5-HT2A antagonist
- Unlike bromocriptine with is a 5-HT2A agonist (2.5-10mg by mouth or via nasogastric tube q6-8h)
- Dantrolene (0.25-2.5mg/kg q6-12h IV)
- If drug treatment is implemented for at least 10 days after resolution of the episode before a slow taper should occur
- After NMS, reintroduction to dopamine antagonist, may reoccur in 30-50%

Serotonin syndrome (SS)
Serotonin syndrome (SS) is associated with selective serotonin reuptake inhibitor medications (SSRI). Other drugs do have similar properties and can add to the complexity of the differentiating SSRI’s as the cause over other therapeutic choices. Key findings include hyperthermia (minutes to hours after exposure), mental status changes, akathisia, clonus, rigidity of lower extremities, and hyperreflexia. Laboratory monitoring is inconclusive and non-specific. (5)

The neurotoxicity elicits a profound inhibition of the serotonin reuptake in the presynaptic neuron therefore allowing increased amounts of serotonin available for action. Different from NMS the hyperthermia is related to neuromuscular manifestation rather than disruption of homeostasis in the hypothalamus. This is why the use of antipyretics such as acetaminophen is not beneficial for temperature reduction.

Offending Medications (partial listing)
- Analgesics
- Fentanyl
- Methadone
- Tramadol
- Antibiotics
- Clarithromycin
- Linezolid
- Antiemetics
- Metoclopramide
- Antipsychotics
- Ziprasidone
- Mood Stabilizers
- Carbamazepine
- Lithium
- Valproate


- Over the counter (OTC)
- Chlorpheniramine
- Loperamide
- Pseudoephedrine
- Serotonin/norepinephrine reuptake inhibitor)/other Antidepressants (SNRI)
- Bupropion
- Duloxetine
- Mirtazapine
- Trazadone
- Venlafaxine
- Selective serotonin reuptake inhibitor (SSRI)
- Paroxetine
- Sertraline
- Fluoxetine
- Citalopram
- Tricyclic antidepressants (TCA)
- Imipramine
- Amitriptyline
- Doxepin
- Desipramine

Treatment
Serotonin Syndrome treatment modalities may include:
- Taper/Stop offending agent(s)
- Supportive therapy
- Hydration
- Benzodiazepines
- 30ml/kg of iced (4C) saline
- Do not restrain
- Avoid acetaminophen (APAP) for ↑temperature
- Cyproheptadine
- Histamine-1 receptor antagonist with prominent 5HT2a antagonism
- Doses 12-32mg estimated to bind to 85-95% serotonin receptors
- 4mg po q2-4 hours or 12 mg po once, followed by 2mg every 2 hours as symptoms continue, then 8 mg po q6h
- Olanzapine and dantrolene

Conclusion
When interpreting syndromes of hyperthermia, understanding the clinical situation is imperative to the management. Clinical manifestations of these syndromes can be barely perceptible and overlooked. Clinicians must educate themselves to the risk factors that could lead to these syndromes. If a hyperthermic patient presents for care, the differential diagnosis should include an evaluation of the medications and the potential for them to pharmacologically become neurotoxicants.

Works Cited
1. Grant, Wayne Henry. Neurotoxicants: Syndromes of Hyperthermia. Pharmaceutical Care for Patients with Neurological or Psychiatric Disorders PHA 5598. Gainesville, Florida, USA : s.n., April 17, 2011.
2. U.S. Food and Drug Administration (FDA). FDA Proposes New Warnings About Suicidal Thinking, Behavior in Young Adults Who Take Antidepressant Medications. U.S. Food and Drug Administration. [Online] May 2, 2007. [Cited: May 23, 2011.] http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2007/ucm108905.htm.
3. U.S. Food and Drug Adminstration (FDA). FDA Requests Boxed Warnings on Older Class of Antipsychotic Drugs. U.S. Food and Drug Administration. [Online] June 16, 2008. [Cited: May 23, 2011.] http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2008/ucm116912.htm.
4. IMS Institute for Healthcare Informatics. The Use of Medicines in the United States: Review of 2010. Parsippary : IMS Institute for Healthcare Informatics, 2011.
5. Adverse drug reactions resulting in hyperthermia in the intensive care unit. McAllen, K J and Schwartz, D R. pp S244-S252, Grand Rapids : Crit Care Med, 2010, Vol. 38.



ABOUT THE AUTHOR: Wayne H. Grant, PharmD, RPh
Dr. Wayne H. Grant has been a registered pharmacist, in good standing, for over 20 years. Understanding the specifics of pharmacotherapy are paramount to understanding what effects medications have on people.

Copyright Wayne H. Grant, PharmD, MBA,- Grant Clinical Consulting LLC

Disclaimer: While every effort has been made to ensure the accuracy of this publication, it is not intended to provide legal advice as individual situations will differ and should be discussed with an expert and/or lawyer.For specific technical or legal advice on the information provided and related topics, please contact the author.

Find an Expert Witness